Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 159, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 27, 2002, 12:46 AM CDT for Lubbock County, Lynn County, Texas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 12:46 AM CDT (05:46 UTC)
- Expired
- Jun 27, 2002, 1:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
Counties Lubbock County, TX, Lynn County, TX
The radar
The Lubbock radar (KLBB), 20 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 12:46 AM CDT | Thunderstorm Wind 51 M | Lubbock, TX | The KCBD television station on the southeast side of town measured a 59 mph wind gust. |
| Jun 27, 1:05 AM CDT | Thunderstorm Wind 51 M | Odonnell, TX | The West Texas Mesonet station north of town measured a 59 mph wind gust. |
| Jun 27, 1:10 AM CDT | Thunderstorm Wind 57 M | Tahoka, TX | The West Texas Mesonet station northeast of town measured a 65 mph wind gust. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2648 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 270546 SVRLBB TXC303-305-270630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 1245 AM CDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LUBBOCK COUNTY IN NORTHWEST TEXAS LYNN COUNTY IN NORTHWEST TEXAS * UNTIL 130 AM CDT * AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A WIND GUST IN EXCESS OF 60 MPH 3 MILES LOCATED FROM SHALLOWATER TO WOODROW SOUTHWARD TO TAHOKA... MOVING EAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... LUBBOCK AND TEXAS TECH UNIVERSITY.... LUBBOCK AIRPORT... RANSOM CANYON... IDALOU AND SLATON... TAHOKA... WILSON AND GRASSLAND... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3382 10205 3295 10207 3298 10157 3383 10158
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:15 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 26, 9:15 PM CDT, 3 hours 31 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE LUBBOCK TX 915 PM CDT WED JUN 26 2002 THUNDERSTORMS OVER THE EASTERN TEXAS PANHANDLE ASSOCIATED WITH MESOSCALE CONVECTIVELY INDUCED VORTICITY MAXIMUM ANALYZED OVER NORTHWEST OKLAHOMA PER 00Z 50H ANALYSIS. THE STORMS CONTINUE TO ADVANCE SOUTHWARD TOWARD THE ROLLING PLAINS. WITH 30 TO 35 KNOTS NORTHERLY FLOW AT 50H AND INCREASING EAST-SOUTHEAST FLOW TO 20 KNOTS AT LOW LEVELS...THE 0-6 KM SHEAR CONTINUES TO INCREASE OVER THE AREA. MODELS AND 00Z SOUNDING FROM AMARILLO SHOW STEEP MID LEVEL LAPSE RATES AND UNSTABLE AIRMASS WITH CAPE OF 1500 TO 2000 J/KG. THE STORMS MAY BECOME SEVERE PRODUCING MARGINALLY SEVERE HAIL AND WIND GUSTS OVER 60 MPH. ANOTHER AREA OF CONCERN IS CONVECTION MOVING SOUTHEAST ACROSS EAST-CENTRAL NEW MEXICO. LATEST TUCUMCARI PROFILER SHOWS MID LEVEL FLOW MORE NORTHWESTERLY STEERING THIS ACTIVITY CLOSER TO THE WESTERN HIGH PLAINS. 00Z 25H STREAMLINE ANALYSIS SHOWED UPPER IMPULSE AIDING THIS ACTIVITY ALONG AN ELKHART/CLOVIS/ROSWELL LINE. MODELS SHOWED THIS UPPER IMPULSE MOVING SOUTHEAST ACROSS THE FORECAST AREA TONIGHT. INCREASED LOW LEVEL FLOW SHOULD SUSTAIN ACTIVITY INTO THE SOUTH PLAINS TONIGHT. INTERACTIONS BETWEEN OUTFLOW FROM THESE STORMS COLLIDING WITH BOUNDARY FROM PANHANDLE ACTIVITY SHOULD ALSO INITIATE CONVECTION OVER THE SOUTHWEST TEXAS PANHANDLE BEFORE MIDNIGHT. ISOLATED SEVERE REPORTS WILL BE POSSIBLE WITH THESE STORMS ALSO. FRIONA 64/91/63/92/63 5232 TULIA 66/92/64/92/65 4122 LUBBOCK 67/93/65/93/66 4122 BROWNFIELD 67/93/65/93/66 4122 CHILDRESS 69/92/68/93/69 4121 ASPERMONT 70/93/69/94/69 4121 .LUB...NONE. TINSLEY
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.